The use of tianeptine, an unapproved antidepressant, appears to be on the rise, “suggesting a possible emerging public health risk”, according to a study published in the Centers for Disease Control and Prevention (CDC)’s Morbidity and Mortality Weekly Report (MMWR).
While approved in Europe, Asia and Latin America, tianeptine, an opioid receptor agonist, is an unscheduled pharmaceutical agent in the US that has been linked to serious adverse events, including death, when used for recreational purposes. In order to better understand the impact of tianeptine use in the US, researchers at the CDC used data from the National Poison Data System (NPDS) to review all calls made to poison control centers during 2000–2017 involving tianeptine exposure.
Results showed that during the first 14 years of the study, NPDS received a total of 11 tianeptine exposure calls, however, in the last 4 years, there was a statistically significant increase in calls related to exposure (total calls from 2014–2017: 207; P <.001) and intentional abuse or misuse (P <.001). The authors noted that this increase “might be explained by a 2014 study in animals and humans that showed that tianeptine is an effective mu- and delta-opioid receptor agonist.”
Among patients who only reported exposure to tianeptine (N=114), neurologic (48.3%), cardiovascular (32.5%) and gastrointestinal (10.5%) side effects were most commonly reported. Treatment in most of these cases included fluids (35.1%), benzodiazepines (27.2%), and oxygen (10.5%). In addition, 29 calls related to tianeptine withdrawal were also reported. The most frequently reported symptoms included agitation, nausea, vomiting, tachycardia, hypertension, diarrhea, tremor, and diaphoresis.
“This study further highlights that the withdrawal effects of tianeptine mimic those of opioid withdrawal,” concluded the authors. “Healthcare providers and public health officials need to be vigilant for potential cases of tianeptine exposure and, when applicable, report adverse effects to the FDA MedWatch reporting system and contact poison control centers for clinical guidance.”
For more information visit CDC.gov.